Florida, 2014

Hail in Florida, May 26, 2014

May 26, 2014 · NWS MFL · 1 event in 1 county or zone

A moist and unstable airmass across South Florida resulted in scattered afternoon thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A moist and unstable airmass across South Florida resulted in scattered afternoon thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 26, 12:40 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, May 26, 12:40 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
140 PM EDT MON MAY 26 2014

.SHORT TERM (TONIGHT-WEDNESDAY NIGHT)...
A MID/UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE SHIFTING EAST FROM
THE CENTRAL GULF OF MEXICO THIS AFTERNOON TO THE FLORIDA PENINSULA
ON TUESDAY. A SURFACE RIDGE REMAINS NEARLY STATIONARY OVER NORTH
CENTRAL FLORIDA. THE ATMOSPHERE ALOFT REMAINS RELATIVELY DRY WITH
PWAT CONTINUING TO HOVER AROUND 1.2 INCHES. MID LEVEL LAPSE RATES
ALSO REMAIN MEAGER AT AROUND 6C/KM. STILL, STRONG DIURNAL HEATING
WILL ALLOW SURFACE TEMPERATURES TO REACH TO THE LOWER 90S ACROSS THE
INTERIOR AND WITH A GENERAL EAST LOW LEVEL FLOW BOTH THIS AFTERNOON
AND AGAIN ON TUESDAY ISOLATED SHOWERS/THUNDERSTORMS WILL FAVOR THE
INTERIOR AND SOUTHWEST COAST. AS THE RIDGE SHIFTS EAST TO THE
PENINSULA ON TUESDAY, 500MB TEMPERATURES WILL WARM A DEGREE OR TWO.
THEY RANGE FROM -10C TO -11C CURRENTLY AND FORECAST MODELS SHOW THEM
WARMING TO THE -9C TO -10C RANGE ON TUESDAY. THIS COULD HAVE AN
EFFECT OF EVEN LESS ACTIVITY FOR TUESDAY AFTERNOON. THE RIDGE WILL
CONTINUE TO SHIFT EAST ON WEDNESDAY AS A MID/UPPER LEVEL TROUGH
MOVES INTO EASTERN TEXAS. THE 500MB TEMPERATURES AS A RESULT WILL
ONCE AGAIN COOL TO AROUND -10C ALONG WITH PWAT INCREASING TO AROUND
1.5 INCHES SO CONVECTIVE ACTIVITY WILL LIKELY INCREASE SOMEWHAT. IT
WILL STILL FAVOR THE INTERIOR AND SOUTHWEST COAST AS LOW LEVEL FLOW
WILL CONTINUE TO BE FROM THE EAST TO SOUTHEAST.

.LONG TERM (THURSDAY-MONDAY)...
IN THE EXTENDED PERIOD, THE TROUGH OVER EAST TEXAS WILL SHIFT SOUTH
INTO THE NORTHERN GULF OF MEXICO WHERE IT WILL WEAKEN AND DISSIPATE
BY THIS WEEKEND. AT THE SAME TIME, A STRONG MID LEVEL TROUGH WILL
MOVE OFF THE NEW ENGLAND COAST INTO THE ATLANTIC WHICH WILL LEAVE
SOUTH FLORIDA IN A VERY LIGHT STEERING FLOW WITH PWAT HOVERING
AROUND 1.5 INCHES. THE LOW LEVEL FLOW WILL CONTINUE FROM THE EAST SO
STORM DEVELOPMENT WILL LIKELY BE INLAND FROM THE EAST COAST METRO
AREA, BUT MOVEMENT MAY BECOME ERRATIC AS FORECAST SOUNDINGS SHOW
STORM MOTION DECREASING TO AROUND 5 MPH OVER THE UPCOMING WEEKEND
INTO EARLY NEXT WEEK. STILL, NOTHING ON THE HORIZON TO INDICATE
SIGNIFICANT RAIN MAKERS.

&&

.MARINE...
TRANQUIL MARINE CONDITIONS WILL PERSIST THROUGH THE FORECAST WITH
EAST WIND OF 10-15 KNOTS AND SEAS LESS THAN 4 FEET. THERE COULD BE
AN AFTERNOON OR EVENING THUNDERSTORM OVER LAKE OKEECHOBEE AND THE
GULF WATERS THROUGH THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  76  86  75  86 /  10  10   0  10
FORT LAUDERDALE  77  86  77  86 /  10  10   0  10
MIAMI            76  87  76  87 /  10  10   0  10
NAPLES           73  89  73  88 /  10  20  10  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...85/AG
LONG TERM....30/KOB
Hazardous weather outlook, May 26, 4:08 AM EST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
508 AM EDT MON MAY 26 2014

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
262115-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
508 AM EDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS AT THE
ATLANTIC BEACHES.

THUNDERSTORMS: A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
ACROSS MAINLY THE INTERIOR AND GULF COASTAL AREAS. THE MAIN THREAT
WILL BE OCCASIONAL LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE SLIGHTLY THROUGH
THE LATTER HALF OF THE WEEK AS A MORE SUMMER LIKE PATTERN RETURNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, May 26, 2:00 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
300 PM EDT MON MAY 26 2014

FLZ075-261945-
MAINLAND MONROE-
300 PM EDT MON MAY 26 2014

...A STRONG THUNDERSTORM WILL AFFECT MAINLAND MONROE...

AT 300 PM EDT...A STRONG THUNDERSTORM WAS OVER WILDERNESS WATERWAY...
OR 16 MILES SOUTHEAST OF CHOKOLOSKEE. THE STORM WAS NEARLY
STATIONARY.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILDERNESS WATERWAY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2557 8115 2558 8111 2561 8113 2561 8114
      2558 8116 2565 8127 2567 8128 2571 8124
      2570 8119 2569 8120 2569 8118 2575 8123
      2578 8121 2565 8100 2553 8103 2553 8104
      2551 8104
TIME...MOT...LOC 1900Z 309DEG 3KT 2563 8116

CWC

The radar

The Miami radar (KAMX), 45 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Miami-Dade

When
May 26, 2:45 PM EST
Where
Miami-Dade County, 6.37 mi E of Pinecrest
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
25.762, -80.829

A trained spotter reported penny-sized hail at Fortymile Bend.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521323.